Suggest treatment for high fever and allergy
I'll provide that background below in case you need it, but for now, I will summarize by noting she has been taking Benadryl almost nightly since September 2014, other than a couple weeks here and there (or a random night), due to congestion/illness/allergies. Tonight we gave her Children's Allegra, which we have only ever given her once before and it was several months ago. She became insanely aggressive tonight - hitting us, kicking us, and even hitting herself. She literally banged her head on the wooden floor we have twice, the first time so hard that she immediately had a large bump and bruise. She has pinched herself, and generally been outright and purposefully defiant to the point of never before seen behavior that disturbed her father and I both. We simply could not understand what was going on. She finally tried to lay down with her father on a makeshift bed in the living room but it took her a good hour of flopping around like a fish out of water to finally fall asleep. She hit at the pillows several times, cried a lot, and otherwise continued with this strange behavior until she fell asleep.
She has been increasingly aggressive over the past few months. I can't say exactly when, but according to the reading I did and advice from other parents (she is our first and only), it was normal and right around the same time it "should" happen. However, we could not make it stop unlike what I heard and saw from most other parents. Animals, for instance. She adores our dogs and cat! But, she hurts them - knowingly - so often it honestly scares me. She knows at this point she is causing pain, knows it's something that she is not permitted to do under any circumstances (hitting and pushing them down - never allowed in this house anywhere, as we don't even believe in spanking).
I would not be as concerned if not for her "normal" disposition. She is the sweetest little girl anyone has ever met. This side of her is of course still the dominant one, but what we saw tonight was so far from sweet and right into rage/violent I just don't know what to think except that I know my daughter, and this is not normal by any means. I don't care about the "terrible 2" thing, which I've chalked up all previous aggressive behavior to upon advice of others - THIS is not my daughter.
I felt right away it must be some sort of reaction, and the Allegra was new so I began looking for adverse reactions online. I could only find symptoms for anaphalytic shock, and nothing else. I kept digging around and it was not until I started seeing other parents talking on various review sites that I saw numerous parents had experienced this exact same problem from various antihistamines. Benadryl was involved a lot, but the most common was Zyrtec and I didn't see Allegra at all, except perhaps in passing. When I specifically researched the now known cause and reaction, I did find some news articles but the links were all bad.
I would call my own pediatrician, but her Nurse Practitioner is horrible and that's who takes the calls. Moreover, I don't think she would agree with me on this and I have problems with her failure to diagnose a few things already, so am looking for a new doctor. Until then though….my major concern is whether this is in fact what is happening to my daughter and if so, if she is at risk for anything? Every parent I saw talking about the problem simply stopped the medications, and that solved the problem. They didn't mention other problems, but it sounds like nobody would help them when they sought help
I would genuinely appreciate knowing if I am being paranoid or if the gut instinct I have here is correct. I also would like to know what I should be concerned about, if anything, and whether she needs to be seen by a physician in light of this behavior tonight (which I just know in my heart was a reaction, but I have no proof of course). Any information you have would be appreciated. Thank you.
Finally, some relevant health background for her, just in case relevant:
She has not been the same since the September 2014 hospitalization for "enterovirus." Several regression behaviors, such as returning to almost constant use of the pacifier and bottle, as well as refusal to potty train or sleep anywhere but next to us in our bed. Right before the hospital, these were all very different - almost "success" in all areas, but not quite.
She has rarely enjoyed a full week without an illness of some kind. Mainly, everyone thought common cold of some sort or allergies of course. Sometimes she got serious illnesses again, most notably starting in January. She again got up to 105.2 with a fever, and at that time had a double ear infection. She has had 3 ear infections since and is seeing a pediatric ENT this coming week. That is a genetic issue so we know she will likely need tubes.
She sleeps terribly. She has never been great, but I did finally think she was improving before all the illnesses started. She had a few improving points along with improving health periods since, but then went right back to horrible sleep habits. It is a rare night we can get her to sleep without a car ride.
Finally, she also has night terrors now. Never did before. She was born 2 months' early due to my pre-eclampsia, but she was perfectly healthy until September at nearly 19 months. 1 or 2 tiny (like 2 days' duration and very minor) colds and that's it until then.
High fever could have a damaging effect on the brain
Thanks for asking on HealthcareMagic.
I have carefully gone through the entire details provided by you. Some children might be more prone to catching cold. The cough and cold is usually due to certain viruses, enterovirus being just one of them. There is no required to be concerned about the strain as generally such infections are self correcting and irrespective of the use of antibiotics or antivirals, they last for 5-10 days.
About the recent aggressive behaviour of the child, you have perhaps missed an important point. High fever may have damaging effect on the brain, and so the fever needs to be desperately brought under control. The fever is needs to be controlled by the use of paracetamol, and tepid sponging. The mininum interval between doses for paracetamol is 3-4 hours. The dose required is 15 mg/kg/dose. In case it does not seem to be effective, you can give Metal P (mefenamic acid) since it is more effective than paracetamol. But please note that it is a prescription drug and you may need to get it prescribed by your doctor. 105 is a very high temperature, and recurrence of such high temperatures could also have an association with such behaviors. Although antiallergics could have a role in development of sudden behavoral changes, the changes are generally not persistent or increasing in nature. Besides, allegra or fexofenadine is amongst the safest and best of them. So, I do not think that there is a overdose or toxicity related problem.
I would suggest you to consult a child psychiatrist and keep her in his follow up. He will be able to assess the situation closely and could be able to suggest behavioral inverterventions to deal with the same.
Hope that clarifies your queries.
If you found my answer helpful, please close the thread with a positive review and a 5 star rating.
Dr. Diptanshu Das
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Treatment and cure for persisting high fever
- Zinnat treatment for high fever
- What treatment is suggested for high fever
- Treatment and cure for high fever
- Suggest medication for high fever
- Suggest treatment for high fever
- Child having high fever suggest the treatment
- Suggest treatment to cure high fever
- Treatment and cure for high fever nausea
- Treatment and cure for intermittent high fever
- Suggest treatment for autism spectrum disorder
- What causes loose stools post cesarean operation?
- Suggest treatment for rash on a 4 yr old
- What do light colored skin patches on thigh indicate?
- Suggest treatment for fever and sore throat in a child
- What causes swelling in head of an infant?
- Can Taxim O Forte and Vizylac be given together?
- Suggest treatment for anorectal malformation in a down syndrome child
- What causes vomiting after feeding breast milk?
- Suggest treatment for persistent high fever